Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2018, 4:38 PM CDT for Deuel County, Grant County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 4:38 PM CDT (21:38 UTC)
- Expired
- Jun 24, 2018, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deuel County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:45 PM CDT | TSTM WND GST 65 | 3 Nnw Albee, SD | STRONG WIND AND DIME TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
898
WUUS53 KABR 242138
SVRABR
SDC039-051-242215-
/O.NEW.KABR.SV.W.0085.180624T2138Z-180624T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
438 PM CDT SUN JUN 24 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
North central Deuel County in northeastern South Dakota...
Grant County in northeastern South Dakota...
* Until 515 PM CDT.
* At 437 PM CDT, a severe thunderstorm was located over Albee, or 12
miles south of Milbank, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Twin Brooks, La Bolt,
Marvin, Albee and Big Stone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4497 9667 4532 9700 4533 9647 4530 9645
4498 9645
TIME...MOT...LOC 2137Z 159DEG 10KT 4505 9659
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Telken2 follow-up statements
461
WWUS53 KABR 242156
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
456 PM CDT SUN JUN 24 2018
SDC039-242205-
/O.CAN.KABR.SV.W.0085.000000T0000Z-180624T2215Z/
Deuel SD-
456 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEUEL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4498 9667 4532 9692 4533 9647 4530 9645
4500 9645
TIME...MOT...LOC 2155Z 159DEG 10KT 4510 9662
$$
SDC051-242215-
/O.CON.KABR.SV.W.0085.000000T0000Z-180624T2215Z/
Grant SD-
456 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN GRANT COUNTY...
At 455 PM CDT, a severe thunderstorm was located near Albee, or 8
miles south of Milbank, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Twin Brooks, La Bolt,
Albee and Big Stone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4498 9667 4532 9692 4533 9647 4530 9645
4500 9645
TIME...MOT...LOC 2155Z 159DEG 10KT 4510 9662
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Telken969
WWUS53 KABR 242213
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
513 PM CDT SUN JUN 24 2018
SDC051-242222-
/O.EXP.KABR.SV.W.0085.000000T0000Z-180624T2215Z/
Grant SD-
513 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY WILL
EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4498 9667 4532 9692 4533 9647 4530 9645
4500 9645
TIME...MOT...LOC 2212Z 159DEG 10KT 4514 9664
$$
TelkenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:48 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 24, 3:48 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 348 PM CDT Sun Jun 24 2018 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 348 PM CDT Sun Jun 24 2018 One upper level low pressure trough lifting north into North Dakota into the evening hours will take some of the showers and storms with it while another one was lifting into the southwest cwa late this afternoon. This one was bringing a more organized area of showers and storms and thus increased pops. Also, expect many of the showers/storms to dissipate with the loss of surface heating into the evening hours. Otherwise, a large upper level low pressure area to our southwest will move slowly east through tonight and Monday. This will wrap in more widespread showers and storms mainly to the eastern part of the cwa on Monday. Therefore, continued with likely/definite pops across this region. With the clouds and rainfall, Monday will be cool day with highs mainly in the 70s. .LONG TERM...(Monday Evening through Sunday) Issued at 348 PM CDT Sun Jun 24 2018 Low pressure will continue to meander out of SD/NE and into Minnesota Tuesday morning. Along with that, showers and the occasional weak thunderstorm will track across the area. Coverage generally looks to be fairly good in the eastern CWA. Additional wrap-around showers are expected to continue into Tuesday, also primarily in the eastern CWA. As a low over Manitoba begins to form and deepen towards the end of the week and into the weekend, multiple chances for showers and thunderstorms will once again be possible. Low confidence still exists in the exact timing and location of any potential precipitation. Temperatures for the week generally look to be around average to slightly above average. The exception being Thursday where temperatures look to reach near 90 across most of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1231 PM CDT Sun Jun 24 2018 MVFR ceilings have lifted and VFR conditions have returned to all sites so far with the exception of KMBG. Showers and scattered weak thunderstorms are possible this afternoon and overnight into Monday morning. Lingering overnight showers will primarily affect the far eastern TAF site of KATY. MVFR ceilings are possible Monday morning for KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Telken AVIATION...Telken
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 354 AM CDT Sun Jun 24 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 354 AM CDT Sun Jun 24 2018 /254 AM MDT Sun Jun 24 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No severe weather is expected with heat of the afternoon showers and thundershowers. .DAYS TWO THROUGH SEVEN...Monday through Saturday We are under an active pattern with several opportunities for moisture, however no threat for organized severe weather is evident at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, Jun 24, 4:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
431 PM CDT SUN JUN 24 2018
SDZ021-242215-
Grant SD-
431 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albee, or 12 miles south of Milbank, moving north at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Stockholm, Twin Brooks,
La Bolt, Marvin, Albee and Big Stone Lake.
LAT...LON 4497 9662 4498 9668 4531 9700 4532 9700
4532 9647 4530 9645 4499 9645
TIME...MOT...LOC 2131Z 159DEG 10KT 4504 9657
TelkenThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:31 PM CDT | Special Weather Statement | ABR | Grant | 44 min |
| Jun 24, 5:00 PM CDT | Special Weather Statement | ABR | Roberts | 45 min |
| Jun 24, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 24 min |
| Jun 24, 5:20 PM CDT | Special Weather Statement | ABR | Grant | 40 min |
| Jun 24, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 47 min |
| Jun 24, 5:36 PM CDT | Tornado Warning | ABR | Roberts | 24 min |
| Jun 24, 6:34 PM CDT | Areal Flood Warning | ABR | Grant | 6 hr |
| Jun 24, 6:39 PM CDT | Areal Flood Warning | ABR | Roberts | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.